MAUDE Adverse Event Report: LEICA BIOSYSTEMS NUSSLOCH GMBH HISTOCORE PEGASUS; HISTOCORE PEGASUS PLUS

LEICA BIOSYSTEMS NUSSLOCH GMBH HISTOCORE PEGASUS; HISTOCORE PEGASUS PLUS
Catalog Number 14048858005
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2023 leica biosystems (lbs) received a complaint that the customer experienced suboptimal tissue processing on their histocore pegasus.On (b)(6) 2023, the complainant initially reported to lbs that all tissue was diagnosable.However, on (b)(6) 2023 the customer informed leica biosystems, that ihc (immunohistochemistry) was unable to be properly performed and further recommended re-biopsy.One (1) breast specimen was not entirely diagnosable due to inability to run testing marker.When asked if the state of health of the patient had been adversely affected by a medical decision or action either taken or not taken due to this event, the complainant replied, "n/a although delays in care, full diagnosis and having to undergo another biopsy have all occurred.".
 
Additional Manufacturer Narrative
An investigation of the incident is currently underway and a follow up will be submitted should additional information become available following the investigation.
 
Additional Manufacturer Narrative
The investigation revealed the following: the investigation was headed by a leica biosystems shanghai senior quality engineer and supported by a leica field service engineer from the leica biosystems su usa.Based on the investigation, the incident was user related and was most likely be caused by an air tube blockage which in turn caused the instrument to report an error.This led to the affected tissue sitting idle for 2 hours in xylene in retort a, cause the observed tissue damage to occur.Given that the customer clearly indicated to always use a vent plug when adding fresh paraffin and that the leica field service engineer could observe a timely emptying of the condensate bottle, as well as wax chambers 1-3 having been observed to be overfilled, we believe the most likely root cause for this adverse event to be paraffin spillage into paraffin the bath air hole due to an excess of paraffin in the paraffin bath (higher than the recommended maximum line).Based on the investigation results, as well as the remedial actions carried out by the leica biosystems fse and fas, we as the manufacturer confirm the instrument is, at this point in time, working according to factory specifications.To avoid a recurrence of the same issue in the future, a customer facing letter was sent out to the customer with recommendation, to consider the countermeasures as defined in the instruction for use (ifu) regarding the air tube blockage.

Brand Name
HISTOCORE PEGASUS
Common Device Name
HISTOCORE PEGASUS PLUS
Manufacturer (Section D)
LEICA BIOSYSTEMS NUSSLOCH GMBH
heidelbergerstrasse 17-19
nussloch, 69226
GM  69226
Manufacturer (Section G)
LEICA MICROSYSTEMS LTD. SHANGHAI
building 1, 258 jinzang road
shanghai,pudong, 20120 6
CH   201206
Manufacturer Contact
robert gropp
heidelbergerstr. 17-19
nussloch, 69226
GM   69226
MDR Report Key17892560
Report Number8010478-2023-00011
Device Sequence Number20685059
Product Code IEO
UDI-Device Identifier04049188216397
UDI-Public(01)04049188216397
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number14048858005
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/08/2023
Supplement Date Received by Manufacturer10/26/2023
Initial Report FDA Received Date10/07/2023
Supplement Report FDA Received Date11/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/10/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age67 YR
Patient SexFemale